advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Winnipeg, Manitoba, Canada:

I am concerned as my insulin needs have decreased dramatically over a short time period. In addition to type 1 diabetes, I also have Hashimoto's thyroiditis and celiac disease, diagnosed at ages two, 10, and 23, respectively. I would like to know the statistical chance/probability of developing Addison's and if it is possible my reduced insulin needs/frequent unexplained lows may be caused by this.

I have always been insulin sensitive, on usually less than 30 units/day with the Dose Adjustment For Normal Eating type of plan. My current, and initial, basal rate is.5 units/hour, with no variation. I am following a gluten free diet and have no obvious gastrointestinal symptoms anymore. My insulin to carbohydrate ratio has suddenly changed from 1:15 to 1:45 approximately. I can often eat things such as regular Coke, hot chocolate, etc., without bolusing more than one-third of my usual dose or having a blood sugar spike. I go low with my current basal rate quite often, which used to hold me steady.

I have spoken to my endocrinologist regarding specific testing for Addison's. She ordered only a random cortisol, which came back at 269 mmol/l. This is normal range, so she has no intent on testing for antibodies, as they are non-specific to immediate clinical disease development.

I have no known microvascular complications and my A1c has been generally around 7.0 since puberty.

I should note that my other symptoms are fatigue, nausea, weakness, tachycardia and brachycardia, unilateral eye pain, and neuropathy-like symptoms. I have no discoloration. I have had some minor weight loss, but not enough to cause such a huge drop in insulin requirements.

My questions are:

  1. Should I have a C-Peptide done as it may be possible I continue to make some insulin? I also have had an extremely hard time stabilizing my thyroid hormones and I suspect I still produce some independently from time to time.

  2. Would an ACTH and/or anti-adrenal antibodies test be appropriate at this point? Is it possible to get immunosupressants to delay the onset of Addison's?

  3. What are other possibilities causing this?

Answer:

Good questions from an obviously informed person. As you know, frequent intercurrent low blood sugars in people with type 1 diabetes may be associated with adrenal insufficiency. This is usually a primary form where the adrenals are destroyed by immune mechanisms. Anti-adrenal antibodies are non-specific. You still have to demonstrate an inappropriately low adrenal response with an ACTH stimulation test. Your doctor has to arrange for this test. An I.V. is put in place. The synthetic ACTH is administered at time zero. Cortisol levels are obtained at zero, 30 and 60 minutes. A cortisol level needs to hit a minimum level to be normal. A morning cortisol does not necessarily rule out adrenal insufficiency. The symptoms you describe of fatigue and so forth can be seen with adrenal insufficiency. Skin pigmentation occurs with chronic involvement. There have been no trials of immunosuppressant drugs for adrenal insufficiency and there probably never will be. The treatment is fairly benign, compared to the immunosuppressive drugs that have a whole lot of side effects. It is reasonable to have the ACTH stimulation test.

JTL

DTQ-20060411235927
Original posting 24 Apr 2006
Posted to Other and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.